Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 565, NWS Blacksburg, VA

September 6, 2011Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 6, 2011, 1:10 AM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2011, 1:10 AM EDT (05:10 UTC)
Expired
Sep 6, 2011, 2:15 AM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 157 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 6:29 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS51 KRNK 060510
SVRRNK
VAC011-029-060615-
/O.NEW.KRNK.SV.W.0565.110906T0510Z-110906T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 AM EDT TUE SEP 6 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
  NORTHEASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 215 AM EDT.

* AT 106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TOWER HILL...OR 6 MILES
  SOUTHEAST OF BENT CREEK...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOWER HILL...
  BUCKINGHAM...
  WINGINA...
  CENTENARY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3760 7827 3736 7865 3747 7890 3753 7888
      3754 7883 3763 7883 3764 7872 3767 7872
      3770 7869 3769 7865 3771 7866 3776 7861
      3777 7846 3774 7842 3769 7824 3764 7824
TIME...MOT...LOC 0510Z 208DEG 41KT 3753 7872

$$

JH
2 follow-up statements
020 
WWUS51 KRNK 060533
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 AM EDT TUE SEP 6 2011

VAC011-029-060615-
/O.CON.KRNK.SV.W.0565.000000T0000Z-110906T0615Z/
BUCKINGHAM VA-APPOMATTOX VA-
133 AM EDT TUE SEP 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR BUCKINGHAM AND NORTHEASTERN APPOMATTOX COUNTIES...

AT 129 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CENTENARY...OR 14 
MILES NORTHWEST OF DILLWYN...MOVING NORTHEAST AT 45 MPH. ANOTHER 
BAND OF SHOWERS WITH POSSIBLE STRONG WINDS WAS OVER WESTERN 
APPOMATTOX COUNTY AND WILL LIKELY MOVE INTO THE WARNED AREA BEFORE 2 
AM. 

LOCATIONS IMPACTED INCLUDE...
  CENTENARY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3760 7827 3736 7865 3747 7890 3753 7888
      3754 7883 3763 7883 3764 7872 3767 7872
      3770 7869 3769 7865 3771 7866 3776 7861
      3777 7846 3774 7842 3769 7824 3764 7824
TIME...MOT...LOC 0532Z 208DEG 41KT 3775 7857

$$

JH
945 
WWUS51 KRNK 060613
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 AM EDT TUE SEP 6 2011

VAC011-029-060623-
/O.EXP.KRNK.SV.W.0565.000000T0000Z-110906T0615Z/
BUCKINGHAM VA-APPOMATTOX VA-
213 AM EDT TUE SEP 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR BUCKINGHAM AND NORTHEASTERN
APPOMATTOX COUNTIES EXPIRES AT 215 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR SOUTHWESTERN VIRGINIA.

LAT...LON 3760 7827 3736 7865 3747 7890 3753 7888
      3754 7883 3763 7883 3764 7872 3767 7872
      3770 7869 3769 7865 3771 7866 3776 7861
      3777 7846 3774 7842 3769 7824 3764 7824
TIME...MOT...LOC 0613Z 208DEG 41KT 3816 7829

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 12:02 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 6, 12:02 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT TUE SEP 6 2011

.SYNOPSIS...
A COLD FRONT HAS STALLED ALONG THE APPALACHIAN MOUNTAINS FROM
PENNSYLVANIA TO GEORGIA. THE REMNANTS OF TROPICAL STORM LEE WILL
SLOWLY MOVE NORTHEAST ALONG THIS BOUNDARY TONIGHT AND TUESDAY.
DEEP TROPICAL MOISTURE IS FLOWING INTO THE REGION...AND WILL
RESULT ING WIDESPREAD HEAVY RAIN.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1201 AM EDT TUESDAY..

UPDATE TO REMOVE THE TORNADO WATCH FROM NORTH CAROLINA. ALSO TRIED
TO BETTER REFLECT THE BREAK IN THE PRECIPIATION THAT IS WORKING
ITS WAY INTO SOUTHSIDE VIRGINIA. EXPECTING A RETURN OF BETTER
COVERAGE TOWARDS SUNRISE. NO OTHER SIGNIFICANT CHANGES.

AS OF 400 PM EDT MONDAY...

REMNANTS OF LEE OVER SERN MS THIS AFTN WILL LIFT NE TONIGHT INTO
TUESDAY. STRONG LOW LEVEL FLOW OF TROPICAL MOISTURE WILL
INTERSECT FRONTAL BOUNDARY...WITH UPSLOPE DEVELOPING INTO THE CNTRL
APLCHNS TONIGHT INTO TUESDAY. EXPANDED THE FLASH FLOOD WATCH
EASTWARD TO INCLUDE ALL OF CWA...WHICH MATCH UP NICELY WITH AKQ AND
LWX. HPC HAS PLACED CWA UNDER A MODERATE TO HIGH RISK FOR EXCESSIVE
RAINFALL THROUGH TUESDAY.

UPPER DYNAMICS/MOISTURE TRANSPORT COME TOGETHER BETTER FOR US
AROUND 00Z/8 PM AND LASTS INTO TUESDAY MORNING...ESPECIALLY IN THE
SOUTHERN/SWRN CWA. FOR TONIGHT LOWS...WITH HIGHER DEWPOINTS IN
TROPICAL AIRMASS FOLLOWED MILDER ADJMET WITH READINGS FROM THE MID
50S IN THE MOUNTAINS TO AROUND 70 IN SOUTHEAST.

PERIODS OF RAIN...HEAVY AT TIMES CONTINUE TUESDAY AS THE REMNANTS OF
TROPICAL DEPRESSION LEE MAKE THEIR WAY NORTHWARD...MOVING AS A LOW
PRESSURE SYSTEM ALONG A COLD FRONT STRETCHING FROM THE MID ATLANTIC
COAST THROUGH THE FLORIDA PANHANDLE.

DEEP TROPICAL MOISTURE RADIATING NORTHWARD FROM POST TROPICAL
LEE... COMBINED WITH STRONG LIFT AS THIS MOISTURE OVERRUNS THE
FRONT... WILL SUPPORT PROLONGED PERIODS OF HEAVY RAIN ALONG THE
BLUE RIDGE... ESPECIALLY ALONG SOUTH FACING SLOPES WHERE
OROGRAPHIC LIFT WILL ENHANCE THE POSSIBILITY OF HEAVY RAIN.

IN ADDITION TO THE FLOOD THREAT...STRONG LIFT WILL COMBINE WITH
ABUNDANT VORTICITY YEILDING A TORNADIC THREAT. CAPES 500-1000 EAST
OF MTNS...LOW LCL...UNCAPPED HIGH SHEAR ENVIRONMENT TO SUPPORT LOW
TOPPED HYBRID SUPERCELLS. THIS WILL BE AN ONGOING ISSUE UNTIL THE
LOW LEVEL CIRCULATION PASSES.

HIGHS TEMPERATURES TUESDAY WILL RANGE FROM THE UPPER 60S WEST OF
THE BLUE RIDGE...TO THE MID 70S ACROSS THE PIEDMONT REGION.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 400 PM MONDAY...

BIG QUESTION AS TO MAGNITUDE OF LINGERING MOISTURE WEDNESDAY AND
THURSDAY. REMNANTS AND LOW LEVEL CIRCULATION FROM TROPICAL STORM
LEE SHOULD MOVE NORTHEAST ALONG THE STALLED APPALACHIAN FRONTAL
BOUNDARY. HOWEVER...MODELS INSIST THE UPPER LEVEL CIRCULATION WILL
LINGER OVER TN/KY WITH CONTINUED RESIDUAL THREAT FOR SHOWERS.
ATTM PREFER GFS SOLUTION WITH DRY SLOT BEHIND LOW AND MID LEVEL
CIRCULATION TUESDAY NIGHT FOLLOWED BY RENUAL OF SHOWER
THREAT...ESP MTNS...FROM WEDNESDAY INTO THURDAY. THE LATER HALF OF
THE WEEK LOOKS UNSETTLED...ALTHOUGH THINK SOME SUN TO FILTER
THROUGH THE CLOUDS EAST OF THE MTNS.

HURRICANE KATIA IS STILL FCST TO MAKE RIGHT HAND TURN
THURSDAY...GAINING LATITUDE AND BEING TURNED NORTH THEN NORTHEAST
AWAY FROM THE U.S. MAINLAND.

TEMPERATURE FORECAST FOR MID WEEK IS DEPENDANT ON AMOUNT OF COLD
AIR THAT IS ABLE TO MAKE IT EAST OF THE MTNS...IN ADDITION TO
CLOUD COVER. FOR NOW WILL KEEP READINGS COOL IN THE MTNS...AND
RAISED THEM A BIT EAST OF THE MTNS WHERE MORE SUN IS ANTICIPATED.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...

WEEKEND FORECAST HINGES ON REMNANTS OF THE UPPER CUTOFF LOW.
LATEST GUIDANCE WEAKENS AND PINWHEELS THE FEATURE WESTWARD.
THIS SUGGESTS TEMPERATURES SHOULD MODERATE...WITH DECREASING
MOISTURE...ESP EAST OF BLUE RIDGE. WITH UPPER SUPPORT
WANING...THINK SHOWER THREAT WILL BECOME MORE DIRUNALLY DRIVEN.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
AS OF 748 PM EDT MONDAY...

OVERNIGHT ANTICIPATE VAST AREAS OF MODERATE RAIN WITH MOST REGIONS
EXPERIENCING IFR CONDITIONS WITH POCKETS OF LIFR WITH THE
PRCIPITATION...LOW CLOUDS AND FOG. THIS WILL BE THE SCENARIO
THROUGH MOST OF TUESDAY. THERE MAY BE SOME IMPROVEMENT TO MVFR
ACROSS WESTERN PORTIONS OF THE AREA DURING THE AFTERNOON.

THIS UNSETTLED WEATHER PATTERN SHOULD HOLD THROUGH TUE NIGHT/WED AND
POSSIBLY INTO EARLY THURSDAY...AS THE UPPER SYSTEM STAYS SITUATED
ACROSS THE REGION.

BESIDES THE HEAVY RAIN THREAT...THERE IS AN ISOLATED RISK FOR
SEVERE TSRA MAINLY SOUTH OF THE VA/NC BORDER TUESDAY. SO WILL HAVE
TO WATCH FOR TURBULENCE ISSUES AND WIND SHEAR.

STILL THE MAIN ISSUE WILL BE CIGS FLUCTUATING FROM SUB 1KFT TO ABOVE
1KFT DURING PERIODS OF MODERATE TO HEAVIER RAINS INTO TUESDAY. AS IS
USUALLY THE CASE...CIGS TEND TO INCREASE WITH HEAVIER RAINS AND
MIXING...ALTHOUGH FOR MOST OF THE TIME WILL KEEP CIGS AT OR BELOW
1KFT AT ALL TAF SITES.

CONFIDENCE IS THIS SCENARIO IS HIGH.

THIS CONDITIONS COULD POSSIBLY LINGER INTO WEDNESDAY OR THURSDAY
DEPENDING ON THE EVENTUAL MOVEMENT OF THE SYSTEMS AND EXTENT OF
COOL AIR WEDGING THAT OCCURS IN THE FORECAST AREA BEHIND THE COOL
FRONT BEFORE THE TROPICAL SYSTEM AND SLOWLY MOVING CLOSED UPPER
LOW PRESSURE SYSTEM FINALLY CLEAR THE AREA.

&&

.HYDROLOGY...
AS OF 1053 PM EDT MONDAY...

EXCESSIVE RAINFALL EXPECTED TONIGHT AND TUESDAY AS REMNANTS OF LEE
INTERACT WITH FRONTAL ZONE. EXCESSIVE RAINFALL EXPECTED TONIGHT
AND TUESDAY AS REMNANTS OF LEE INTERACT WITH FRONTAL ZONE. HAVE
UPDATED EXPECTED PRECIPITATION AMOUNTS THROUGH WEDNESDAY WITH THE
LATEST GUIDANCE FROM HPC. THROUGH WEDNESDAY...ADDITIONAL RAINFALL
WILL BE GREATEST ALONG A LINE FROM NEAR ROANOKE VIRGINIA TO
LEWISBURG WEST VIRGINIA. HERE ANOTHER 5 TO 6 INCHES ARE EXPECTED.
ELSEWHERE ACROSS THE REGION...ADDITIONAL AMOUNTS OF 3 TO 5 INCHES
ARE EXPECTED. THIS SETUP MAY BE A TWO FOLD PROBLEM WITH FLASH
FLOODING POSSIBLE IN ANY HIGHER CONVECTIVE BANDS THAT FORM...THEN
JUST THE SHEAR AMOUNT OF RAIN OVER THE NEXT 36 HOURS COULD LEAD TO
MAIN STEM FLOODING ALONG LARGER CREEKS AND INTO THE RIVERS. THIS
SETUP MAY BE A TWO FOLD PROBLEM WITH FLASH FLOODING POSSIBLE IN
ANY HIGHER CONVECTIVE BANDS THAT FORM...THEN JUST THE SHEAR AMOUNT
OF RAIN OVER THE NEXT 36 HOURS COULD LEAD TO MAIN STEM FLOODING
ALONG LARGER CREEKS AND INTO THE RIVERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001>006-018>020.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...DS/KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...DS/KK
HYDROLOGY...
Hazardous weather outlook, Sep 6, 12:04 AM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 AM EDT TUE SEP 6 2011

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-070415-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-
MERCER-SUMMERS-MONROE-GREENBRIER-
1204 AM EDT TUE SEP 6 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING
  POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA
  RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ032>035-043>047-058-059-070415-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1204 AM EDT TUE SEP 6 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 844 IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO
   POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FLASH FLOOD WATCH THROUGH TUESDAY NIGHT.  FLASH FLOODING
  POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA
  RIVERS.

  IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO
  POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-070415-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
1204 AM EDT TUE SEP 6 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO
   POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FLASH FLOOD WATCH THROUGH TUESDAY NIGHT.  FLASH FLOODING
  POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA
  RIVERS.

  IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO
  POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ013-014-016>020-022>024-070415-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-
1204 AM EDT TUE SEP 6 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 844 IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING
  POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA
  RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 5, 11:08 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 PM EDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     FLASH FLOOD      1 WNW FANCY GAP         36.67N 80.72W
09/05/2011                   CARROLL            VA   AMATEUR RADIO

            WATER WAS FLOWING ACROSS CHANCES CREEK ROAD.

1028 PM     FLASH FLOOD      5 NNW CANA              36.65N 80.69W
09/05/2011                   CARROLL            VA   AMATEUR RADIO

            STREAMS OVERFLOWED THEIR BANKS AND CROSSED ROUTE 52
            BETWEEN HILLSVILLE AND CANA.

1011 PM     TSTM WND DMG     5 NNW CANA              36.65N 80.70W
09/05/2011                   CARROLL            VA   AMATEUR RADIO

            THUNDERSTORM WINDS BLEW TREES DOWNA ACROSS ROUTE 52
            BETWEEN HILLSVILLE AND CANA.

&&

DS
Local storm report, Sep 5, 11:15 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 PM EDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     5 ESE SPARTA            36.47N 81.05W
09/05/2011                   ALLEGHANY          NC   911 CALL CENTER

            ONE TREE DOWN ON GLADE VALLEY ROAD ALONG ROUTE 21

&&

PW
Local storm report, Sep 5, 11:40 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 PM EDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND DMG     4 NW FRANCISCO          36.54N 80.42W
09/05/2011                   STOKES             NC   911 CALL CENTER

            ONE TREE DOWN ON FLIPPIN ROAD

&&

PW
Special weather statement, Sep 5, 11:43 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EDT MON SEP 5 2011

VAZ033>035-045>047-060445-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
FRANKLIN VA-
1143 PM EDT MON SEP 5 2011

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BUCKINGHAM...CAMPBELL AND FRANKLIN COUNTIES...

AT 1138 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTHEAST OF FORKS OF BUFFALO TO 6 MILES EAST OF BOONES MILL...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SMITH MOUNTAIN LAKE...AND GOODVIEW AROUND
1150 PM...MONETA...AND BIG ISLAND AROUND 1155 PM...PLEASANT
VIEW...AND FORKS OF BUFFALO AROUND MIDNIGHT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3750 7834 3709 7988 3782 7915 3777 7906
      3772 7906 3770 7898 3756 7890 3754 7885
      3764 7882 3764 7872 3770 7869 3769 7865
      3771 7866 3776 7861 3776 7851 3780 7849
      3774 7842 3769 7824 3764 7824

AMS
Local storm report, Sep 5, 11:46 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND DMG     5 W SANDY RIDGE         36.51N 80.22W
09/05/2011                   STOKES             NC   911 CALL CENTER

            ONE TREE DOWN ON MOORE ROAD

&&

PW
Special weather statement, Sep 6, 12:51 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 AM EDT TUE SEP 6 2011

VAZ045>047-060545-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
1251 AM EDT TUE SEP 6 2011

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...BUCKINGHAM AND
CAMPBELL COUNTIES...

AT 1248 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CONCORD...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR OAKVILLE AROUND 100 AM...HIXBURG AROUND 105
AM...TOWER HILL AROUND 115 AM...TOGA AROUND 120 AM...WINGINA AROUND
130 AM AND DILLWYN AROUND 135 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3747 7836 3722 7890 3732 7909 3745 7900
      3749 7894 3750 7895 3750 7893 3755 7887
      3754 7883 3763 7883 3764 7872 3770 7869
      3769 7865 3771 7866 3776 7861 3776 7851
      3780 7849 3774 7842 3769 7824 3764 7824

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:12 PM EDTTornado WarningRNKCraig, Giles, Montgomery, Roanoke33 min
Sep 5, 8:17 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Franklin, City of Lynchburg28 min
Sep 5, 8:36 PM EDTTornado WarningRNKBedford39 min
Sep 5, 9:24 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg36 min
Sep 5, 9:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick45 min
Sep 5, 10:00 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, City of Lynchburg60 min
Sep 5, 10:03 PM EDTTornado WarningRNKCarroll, Patrick27 min
Sep 5, 10:09 PM EDTFlash Flood WarningRNKFloyd, Franklin, Roanoke6 hr
Sep 5, 10:19 PM EDTFlash Flood WarningRNKCarroll, Floyd, Patrick6 hr
Sep 5, 10:23 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg67 min
Sep 5, 10:50 PM EDTSevere Thunderstorm WarningRNKBuckingham25 min
Sep 5, 10:52 PM EDTFlash Flood WarningRNKBedford, Campbell, Franklin, City of Lynchburg6 hr
Sep 5, 11:04 PM EDTFlash Flood WarningRNKCarroll, Floyd, Franklin, Patrick6 hr
Sep 5, 11:22 PM EDTFlash Flood WarningRNKAmherst6 hr
Sep 5, 11:43 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Buckingham, City of Lynchburg62 min
Sep 6, 12:17 AM EDTFlash Flood WarningRNKCarroll, Grayson, City of Galax6 hr
Sep 6, 12:51 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham54 min
Sep 6, 3:30 AM EDTAreal Flood WarningRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Craig and 7 more18 hr
Sep 6, 3:38 AM EDTAreal Flood WarningRNKCarroll, Floyd, Franklin, Giles, Grayson, Montgomery and 5 more18 hr
Sep 6, 3:39 AM EDTSpecial Weather StatementRNKAppomattox, Bedford, Campbell, Franklin, Pittsylvania, City of Lynchburg66 min
Sep 6, 4:34 AM EDTSpecial Weather StatementRNKHalifax56 min
Sep 6, 4:51 AM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax54 min
Sep 6, 5:04 AM EDTTornado WarningRNKCharlotte, Halifax26 min
Sep 6, 5:28 AM EDTTornado WarningRNKCharlotte, Halifax47 min
Sep 6, 7:43 AM EDTFlash Flood WarningRNKFloyd, Franklin, Roanoke6 hr
Sep 6, 8:28 AM EDTTornado WarningRNKCarroll, Patrick19 min
Sep 6, 9:48 AM EDTTornado WarningRNKPatrick27 min
Sep 6, 9:57 AM EDTAreal Flood WarningRNKCarroll, Grayson, Patrick12 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.